Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 141, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2000, 1:55 AM CDT for Iowa County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2000, 1:55 AM CDT (06:55 UTC)
- Expired
- Aug 9, 2000, 2:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090657 SVRMLI IAC095-090745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 AM CDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA * UNTIL 245 AM CDT * THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY * AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHEAST OF MILLERSBURG...OR 14 MILES SOUTH OF MARENGO...MOVING SOUTHEAST AT 25 MPH. OTHER THUNDERSTORMS WERE DEVELOPING OVER WESTERN IOWA COUNTY AS WELL. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... PARNELL BY 200 AM CDT. HOLBROOK BY 205 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4185 9226 4155 9228 4154 9185 4183 9187 JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM CDT, 11 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 2:40 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT TUE AUG 8 2000 WHAT LITTLE SFC OBS AVAILABLE AT 18Z CONTINUES TO SHOW A WARM FRONT/OUTFLOW BOUNDARY ACROSS WESTERN AND SOUTHERN MO. GOOD THERMAL GRADIENT ACROSS BOUNDARY WITH 90S TO AROUND 100 OVER ERN KS AND NORTHERN AR. ANOTHER SFC TROF EXTENDS FROM CENTRAL NE NORTH INTO WRN MN. UPPER AIR FEATURES THIS MORNING SHOWED A BROAD TROF FROM THE NRN ROCKIES THROUGH THE MID MISSISSIPPI VALLEY. A SPEED MAX WAS EVIDENT MOVING THROUGH NE MT AT 12Z. NOT MUCH TO SPEAK OF IN THE WAY OF CONVECTIVE DEVELOPMENT YET THIS AFTERNOON. BEST LOW LVL CONVERGENCE AND INSTBILITY VICINTY OF SURFACE BOUNDARY OVR WRN IA/ERN NE. HOWEVER...AREA APPEARS TO BE CAPPED BASED MORNING 700 TEMPS AROUND +13. MODELS HANDLE BROAD SCALE FEATURES SIMILARLY THE NEXT FEW DAYS...BUT DIFFER SIGNIFICANTLY IN THE DETAILS. QPF OUTPUT IS ALL OVER THE PLACE...ESPECIALLY THROUGH 24 HOURS. NGM APPEARED HAVE THE BEST OVERALL HANDLE ON QPF THROUGH 18Z...ESPECIALLY ACROSS ILLINOIS AND EASTERN MISSOURI AND WILL LEAN TOWARD ITS SOLUTIONS FOR THIS FORECAST. BELIEVE MOST LIKELY AREA FOR DEVELOPMENT WILL BE FROM EASTERN IOWA INTO NRN HALF OF ILLINOIS. WESTERLY 850 FLOW THIS AFTERNOON AND EVENING SHOULD GET SOME LIFT FROM COOLER AIRMASS OVER EASTERN IA. THIS LIFT SHOULD BE ENHANCED THIS EVENING AS S/W / SPEEDMAX DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS. WILL GO WITH LOW CHANCE POPS WEST OF THE MS RIVER AND HIGH CHC POPS OVER IL. LOOKS LIKE MOST OF THE ACTIVITY WILL BE DURING THE EVENING HOURS. AFTER TONIGHT...E/W FRONTAL BOUNDARY THAT SETS UP OVER SOUTHERN IA/CENTRAL IL WED WILL DRIFT SLOWLY SOUTH AS HIGH PRESSURE BUILDS TO THE NORTH. MODELS HINT AT A WEAK S/W MOVING SOUTHEAST ALONG THE BOUNDARY WED AFTERNOON/EVENING AND WILL INCLUDE LOW CHC POPS SOUTH TO ACCOUNT FOR THIS FEATURE. WILL GO WITH DRY FCST TO THE NORTH. COOLER AIR SURGES SOUTH WEDNESDAY NIGHT AND SHOULD END THREAT OF PCPN FOR THE REMAINDER OF THE WEEK. WITH HUMID AIRMASS STILL IN PLACE TONIGHT WARM MINS DEPICTED IN THE FAN/FWC NUMBERS LOOK REASONABLE. AFTER TONIGHT IT LOOKS LIKE FWC MAXES ARE ON THE HIGH SIDE. WILL UNDERCUT FWC HIGHS ON WED A DEGREE OR TWO THEN GO CLOSER TO COOLER FAN FOR HIGHS ON THURSDAY. OVERNIGHT LOWS SIMILAR ON BOTH MODELS AND LOOK REASONABLE. IN THE EXTENDED...LONG RANGE MODELS KEEP CWA IN EAST TO SOUTHEAST LOW LEVEL FLOW OFF HIGH PRESSURE MOVING SOUTH THROUGH THE GREAT LAKES INTO THE OHIO VALLEY. WILL CONTINUE THE DRY AND A LITTLE COOLER THAN NORMAL TREND INTO SUNDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Local storm report, Aug 9, 1:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT WED AUG 09 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..J..
0131 AM VICTOR IA 1 INCH HAIL
08/09/00 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 46 min |
| Aug 9, 2:48 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 57 min |
| Aug 9, 2:55 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 65 min |
| Aug 9, 3:25 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.